View unanswered posts | View active topics It is currently Sun Nov 23, 2014 10:52 am



Reply to topic  [ 7 posts ] 
 Problems swallowing pills 
Author Message

Joined: Sun Apr 04, 2010 6:54 pm
Posts: 64
Location: Portland, OR
Post Problems swallowing pills
My husband has had LBD for about 3 1/2 years and has begun developing more Parkinson's symptoms, but when the neurologist put him on meds for that, his whole personality changed into someone I didn't know: belligerent, verbally abusive, rather uncontrollable. The minute I took him off, he was back to "new normal" (WITH the usual hallucinations, etc.). But now I've noticed he's begun to have trouble swallowing pills, which I've read is part of this disease, and I won't put him back on the Parkinson's drug to help. (Some days he just fine, BTW, so I'm not sure whether to automatically put pills into applesauce or something.) If this swallowing problem has happened to your LO, what have you done?


Sun Sep 02, 2012 3:20 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Problems swallowing pills
Yes, my husband also has difficulty swallowing [initiating the act of swallowing] when he is not on high doses of Sinemet. Yes, it's a trade off with hallucinations, delusions and behavioral symptoms as a result but, since he has made it clear, 'no feeding tube', this is how we keep him alive. Now, to be fair, he exhibited all of these symptoms before Sinemet but they were definitely exacerbated by dose increases. Without Sinemet at a high dosage, he becomes totally stiff, drools constantly, holds food in his mouth without swallowing and has no quality of life. Seroquel keeps the psychiatric symptoms and combativeness to a minimum.

We were told at the beginning by his neurologist that the medications used to treat this disease would result in trade-offs and we would probably, at some point, have to choose between mobility [including swallowing] and clearer thinking. He was well enough to decide for himself at that time and chose mobility. It often occurs to me that, if he knew what was going on, he would be horrified and depressed. He's probably happier in his delusional world. And, even though he is now wheelchair-bound, he can still eat and has some upper body mobility.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Sun Sep 02, 2012 4:15 pm
Profile

Joined: Sun Apr 04, 2010 6:54 pm
Posts: 64
Location: Portland, OR
Post Re: Problems swallowing pills
So Sinemet is an anti-Parkinson's drug? My husband was on something else, so I'll ask the neurologist about that one. Sorry to hear what you are going through -this is such an awful disease.


Sun Sep 02, 2012 6:11 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Problems swallowing pills
Yes, Sinemet is anti-Parkinson's but is just one of many carbidopa-levodopa compounds.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Sun Sep 02, 2012 6:42 pm
Profile

Joined: Mon Mar 08, 2010 9:32 pm
Posts: 120
Location: Dumfries Va
Post Re: Problems swallowing pills
My LO is on Sinemet 25/100 twice a day and Seroquel 25mg. She does droll and the swallowing was very bad for awhile. But, a Speech Therapist has now resolved that to where she will swallow the pills. On a bad day she fights me for taking the pills. Hallucinations are mainly thinking there woman are in the house and constantly thinks she has something n her hands. cognition is bad. Has been 4 years since diagnosed with LBD and 8 years with Parkinson's. So, I guess I should say she has had Lewy Body Dementia with Parkinsonism for 8 years.


Thu Sep 06, 2012 7:45 am
Profile

Joined: Mon Feb 14, 2011 10:22 pm
Posts: 191
Location: Portland, Or
Post Re: Problems swallowing pills
One of the ways I help my mom take her pills is to put them in a spoon of yogurt. As she is still able to feed herself most of the time, I put the pills in a spoon of yogurt and then give her the yogurt container to finish eating as much as she wants, usually a 1/4 of the 6oz container with each meal and at bedtime.
Ellen

_________________
Ellen 59, caregiver for mom Marion 82, dx LBD Feb 2011


Thu Sep 06, 2012 10:36 am
Profile

Joined: Sun Apr 04, 2010 6:54 pm
Posts: 64
Location: Portland, OR
Post Re: Problems swallowing pills
Yeah, husband doesn't like yogurt any more. I did go online and found a couple of products -a spray and a gel to use in your mouth or on the pills, and a special kind of sippy cup -you put the pills in the tube. We'll see if any of those help. Thanks for other ideas.


Thu Sep 06, 2012 1:13 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 7 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr